Alert archive / Arizona / Special Weather Statements in 2022

Special Weather Statement, NWS Tucson, AZ

August 7, 2022Cochise County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 7, 2022, 4:49 PM MST for Cochise County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2022, 4:49 PM MST (23:49 UTC)
Expired
Aug 7, 2022, 5:30 PM MST
In force
41 min
Issued by
NWS Tucson, AZ
Hail
0.50 in
Wind
50

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 127 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2136 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

906 
WWUS85 KTWC 072349
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
449 PM MST Sun Aug 7 2022
 
AZZ508-512-080030-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
449 PM MST Sun Aug 7 2022

...A strong thunderstorm will impact portions of east central Cochise
County through 530 PM MST...

At 449 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Steins, moving southwest at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Chiricahua National Monument.

This includes the following highways...
 Route 181 between mile markers 52 and 64.
 Route 186 between mile markers 354 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3181 10942 3203 10960 3221 10916 3212 10908
      3207 10909
TIME...MOT...LOC 2349Z 052DEG 23KT 3213 10917 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

JRM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:34 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 7, 2:34 PM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
234 PM MST Sun Aug 7 2022

.SYNOPSIS...A more favorable flow pattern for daily thunderstorms
will persist through this coming week as the upper high becomes
centered over the Four Corners region. Daytime temperature will
remain near seasonable readings.

&&

.DISCUSSION...Please see mid morning update for a more detailed
breakdown of the storm environment and forecast.

The special 18Z sounding showed a more favorable storm
environment with the onion look eroding. This should continue to
erode with the possibility of strong to perhaps severe
thunderstorms. Expect storms to continue to develop along the
International Border and across the Mogollon Rim. These storms
will likely move into the lower deserts becoming more organized
with time. Strong winds, blowing dust, and marginally severe hail
remain the main risks. As the storms move from Nogales/Tucson west
into central/western Pima County, the flash flood threat
increases.

Due to the IT, storm chances may persist well into the late
evening and overnight.

For the extended forecast, models continued to depict a favorable
flow pattern for daily scattered showers and thunderstorms
through much of this coming week as the upper high sets up over
the Four Corners region. Daytime temperatures will remain near
seasonable readings.

&&

.AVIATION...Valid through 09/00Z. Now through 08/06Z, SCT-BKN
clouds at 7k-10k ft AGL, with the clouds slowing diminishing aft
08/08Z. SCTD-NMRS SHRA/TSRA primarily between now and 08/05Z.
CIGS may briefly lower to 4k-6k ft AGL with the TSRA, along with
mountain obscurations and wind gusts to 40+ kts. Otherwise, SFC
wind will generally be less than 12 kts, favoring a WLY/NWLY
direction during the afternoon hours and variable in direction at
other times. Aviation discussion not updated for TAF amendments.

NOTE - Some blowing dust and isolated strong to severe
thunderstorms will be possible during the early evening. Small
hail, flash flooding, and strong gusty winds are possible.

&&

.FIRE WEATHER...An active monsoon period is expected to continue
through the coming week, with daily rounds of scattered showers and
thunderstorms. The typical threats of strong gusty winds and heavy
rainfall remain, as well as the potential for precipitation outside
the normal afternoon/evening cycles. Wind trends are otherwise light
following a diurnal pattern.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MST tonight for AZZ501>504-507-
513>515.

Blowing Dust Advisory until 11 PM MST this evening for AZZ501-
502-504-505.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 7, 1:44 PM MST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
144 PM MST Sun Aug 7 2022

AZZ503-513-072130-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
144 PM MST Sun Aug 7 2022

...A strong thunderstorm will impact portions of southwestern Cochise
and southeastern Santa Cruz Counties through 230 PM MST...

At 144 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Parker Canyon Lake, or 21 miles west of Sierra Vista,
moving southwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Parker Canyon Lake and Lochiel.

This includes Route 83 between mile markers 3 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3139 11081 3150 11057 3144 11052 3144 11041
      3136 11041 3133 11052 3133 11077
TIME...MOT...LOC 2044Z 050DEG 13KT 3143 11058

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Aug 7, 2:53 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Tucson AZ
253 PM MST Sun Aug 7 2022

AZZ508-072245-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
253 PM MST Sun Aug 7 2022

...A strong thunderstorm will impact portions of southeastern Cochise
County through 345 PM MST...

At 253 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Douglas, moving southwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Douglas.

This includes Route 80 between mile markers 369 and 391.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3145 10955 3155 10926 3134 10927 3133 10952
      3134 10953
TIME...MOT...LOC 2153Z 066DEG 12KT 3145 10937

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CWR
Local storm report, Aug 7, 3:20 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
320 PM MST SUN AUG 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     13 NW PIRTLEVILLE       31.52N 109.70W
08/06/2022                   COCHISE            AZ   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED SEVERAL POWER POLES
            DOWNED OR SNAPPED BETWEEN DOUBLE ADOBE RD
            AND COX ROAD NEAR MCNEAL. TIME ESTIMATED BY
            RADAR.

&&

KRG
Special weather statement, Aug 7, 3:51 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
351 PM MST Sun Aug 7 2022

AZZ509-510-072330-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
351 PM MST Sun Aug 7 2022

...A strong thunderstorm will impact portions of southeastern Graham
and southern Greenlee Counties through 430 PM MST...

At 350 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Clifton, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clifton, Morenci, Duncan, York, Three Way and Guthrie.

This includes the following highways...
 Route 70 between mile markers 356 and 380.
 Route 75 between mile markers 379 and 398.
 Route 78 between mile markers 155 and 174.
 Route 191 between mile markers 136 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3268 10944 3307 10952 3311 10905 3291 10905
      3291 10904 3270 10905
TIME...MOT...LOC 2250Z 075DEG 10KT 3286 10919

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

GEL
Special weather statement, Aug 7, 4:49 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
449 PM MST Sun Aug 7 2022

AZZ508-512-080030-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
449 PM MST Sun Aug 7 2022

...A strong thunderstorm will impact portions of east central Cochise
County through 530 PM MST...

At 449 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Steins, moving southwest at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chiricahua National Monument.

This includes the following highways...
 Route 181 between mile markers 52 and 64.
 Route 186 between mile markers 354 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3181 10942 3203 10960 3221 10916 3212 10908
      3207 10909
TIME...MOT...LOC 2349Z 052DEG 23KT 3213 10917

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JRM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:58 PM MSTSevere Thunderstorm WarningTWCCochise47 min
Aug 6, 6:51 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Aug 6, 7:21 PM MSTDust Storm AdvisoryTWCCochise, Pima, Santa Cruz39 min
Aug 6, 7:27 PM MSTSevere Thunderstorm WarningTWCCochise48 min
Aug 6, 7:46 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz3 hr
Aug 6, 7:50 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz40 min
Aug 6, 8:00 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Aug 6, 8:30 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Aug 6, 8:41 PM MSTSpecial Weather StatementTWCSanta Cruz64 min
Aug 6, 9:09 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz51 min
Aug 6, 9:34 PM MSTDust Storm AdvisoryTWCPima, Pinal56 min
Aug 6, 10:25 PM MSTDust Storm AdvisoryTWCPima, Pinal65 min
Aug 6, 10:43 PM MSTDust Storm WarningTWCPima, Pinal62 min
Aug 7, 2:13 AM MSTBlowing Dust AdvisoryTWCPima, Pinal21 hr
Aug 7, 8:05 AM MSTFlood WatchTWCCochise, Graham, Pima, Pinal, Santa Cruz16 hr
Aug 7, 1:44 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Aug 7, 1:49 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz41 min
Aug 7, 2:53 PM MSTSpecial Weather StatementTWC52 min
Aug 7, 3:51 PM MSTSpecial Weather StatementTWCGreenlee39 min
Aug 7, 4:45 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Aug 7, 4:45 PM MSTSevere Thunderstorm WarningTWCGraham45 min

Nearby

Special Weather Statements in Arizona, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.